Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 341, NWS Tulsa, OK

July 13, 2009Ottawa County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 13, 2009, 2:48 AM CDT for Ottawa County, Oklahoma. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2009, 2:48 AM CDT (07:48 UTC)
Expired
Jul 13, 2009, 3:12 AM CDT
In force
24 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County Ottawa County, OK

The radar

The Tulsa radar (KINX), 116 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 2:58 AM CDTHAIL 0.255 Nne Peoria, OK
Jul 13, 2:58 AM CDTHAIL 0.755 Nne Peoria, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2100 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 130748
SVRTSA
OKC115-130830-
/O.NEW.KTSA.SV.W.0341.090713T0748Z-090713T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
248 AM CDT MON JUL 13 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN OTTAWA COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 330 AM CDT

* AT 248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED NEAR QUAPAW...MOVING SOUTHEAST AT
  30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PEORIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3699 9461 3683 9461 3683 9463 3695 9485
      3700 9483 3700 9462
TIME...MOT...LOC 0748Z 303DEG 25KT 3696 9475

$$
1 follow-up statement
000 
WWUS54 KTSA 130812
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
312 AM CDT MON JUL 13 2009

OKC115-130822-
/O.CAN.KTSA.SV.W.0341.000000T0000Z-090713T0830Z/
OTTAWA OK-
312 AM CDT MON JUL 13 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OTTAWA COUNTY IS
CANCELLED...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3699 9461 3683 9461 3683 9463 3695 9485
      3700 9483 3700 9462
TIME...MOT...LOC 0812Z 303DEG 25KT 3687 9458

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 11:45 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 12, 11:45 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1145 PM CDT SUN JUL 12 2009

...AVIATION...

.DISCUSSION...
VFR CONDITIONS EXPECTED TO PERSIST THROUGH MOST OF THE NIGHT AT ALL
TAF SITES. HOWEVER...NORTHWEST ARKANSAS MAY BE AFFECTED BY SOUTHEAST
MOVING CONVECTION CURRENTLY DEVELOPING OVER PORTIONS OF EASTERN KS.
THIS PRECIPITATION LIKELY TO REMAIN NORTH OF XNA AND FYV...BUT MAY
AFFECT ANY AIRCRAFT APPROACHING FROM THE NORTH AFTER 07Z.
OTHERWISE...WEAK SURFACE FRONT IS EXPECTED TO DROP SOUTHWARD AND
EXTEND FROM FSM THROUGH TUL BY SUNSET MONDAY...BRINGING A CHANCE
OF MORE STORMS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM TUESDAY FOR OKZ049-OKZ053-
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-
     OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...HEAT ADVISORY UNTIL 7 PM TUESDAY FOR ARZ001-ARZ002-ARZ010-ARZ011.

     EXCESSIVE HEAT WARNING UNTIL 7 PM TUESDAY FOR ARZ019-ARZ020-
     ARZ029.

&&

SHORT TERM...02
LONG TERM....12
AVIATION...02
Hazardous weather outlook, Jul 12, 4:48 PM CDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
448 PM CDT SUN JUL 12 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
448 PM CDT SUN JUL 12 2009

...EXCESSIVE HEAT TO CONTINUE THROUGH MID-WEEK...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...LIMITED.
AREA...EXTREME NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...LATE EVENING/OVERNIGHT.

DANGEROUS HEAT.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

DISCUSSION...
HIGH PRESSURE ALOFT WILL KEEP THE AREA UNDER EXCESSIVE HEAT
FOR THE NEXT SEVERAL DAYS. TEMPERATURES WILL ONLY COOL OFF
INTO THE 70S AND LOWER 80S TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE THIS
EVENING AND INTO THE OVERNIGHT HOURS ACROSS EXTREME NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS AS A FRONTAL BOUNDARY
LINGERS TO THE NORTH OF THE AREA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
TUESDAY...DANGEROUS HEAT POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
DESPITE THE PRESENCE OF A COLD FRONT IN THE FAR NORTHEAST PART OF
THE FORECAST AREA AND LOW CHANCES FOR THUNDERSTORMS IN THAT AREA
MONDAY...THE HEAT WILL CONTINUE. THE HEAT ADVISORY AND EXCESSIVE
HEAT WARNING WILL RUN THROUGH THE DAY TUESDAY AND MAY NEED TO BE
EXTENDED INTO WEDNESDAY.

CHANGES MAY OCCUR THAT MAY RESULT IN A BREAK FROM THE HEAT TOWARDS
THE LATTER HALF OF THE WEEK. THE UPPER HIGH WILL BEGIN TO SHIFT TO
THE WEST AND BUILD NORTH OVER THE ROCKY MOUNTAIN STATES. NORTHWEST
FLOW ALOFT WILL DEVELOP OVER THE PLAINS AND THIS WILL ALLOW A COLD
FRONT TO DROP SOUTH INTO OKLAHOMA SOMETIME FROM LATE WEDNESDAY
INTO THURSDAY. IN ADDITION TO THE COOLER TEMPERATURES...THUNDERSTORMS
WILL ONCE AGAIN ENTER THE FORECAST.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
PLANS TO RESPOND TO EXCESSIVE HEAT SHOULD REMAIN IN PLACE FOR AT
LEAST THE NEXT SEVERAL DAYS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 13, 2:37 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
237 AM CDT MON JUL 13 2009

OKZ058-130815-
OTTAWA OK-
237 AM CDT MON JUL 13 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 315 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN OTTAWA

AT 237 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16
MILES NORTHWEST OF PEORIA...MOVING SOUTHEAST AT 30 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...PEORIA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3699 9461 3689 9461 3688 9462 3699 9483
      3700 9482 3700 9462
TIME...MOT...LOC 0737Z 305DEG 26KT 3707 9486

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:37 AM CDTSpecial Weather StatementTSAOttawa38 min
Jul 13, 5:42 AM CDTSpecial Weather StatementTSACraig, Ottawa63 min
Jul 13, 4:53 PM CDTSevere Thunderstorm WarningTSALeFlore22 min
Jul 13, 5:12 PM CDTSevere Thunderstorm WarningTSALeFlore48 min
Jul 13, 6:10 PM CDTSpecial Weather StatementTSALeFlore65 min
Jul 13, 6:18 PM CDTSevere Thunderstorm WarningTSALeFlore57 min
Jul 13, 6:35 PM CDTAreal Flood AdvisoryTSALeFlore115 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.